Alert archive / Michigan / River Flood Warnings in 2008
River Flood Warning 40, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this river flood warning at Dec 27, 2008, 11:02 PM EST for Barry County, Michigan. It took effect at Dec 28, 2008, 5:30 PM EST. It was in force for 5 days.
The area
The counties it named.
The facts
- Issued
- Dec 27, 2008, 11:02 PM EST (04:02 UTC)
- In effect from
- Dec 28, 2008, 5:30 PM EST
- Expired
- Jan 2, 2009, 1:00 PM EST
- In force
- 5 days
- Issued by
- NWS Grand Rapids, MI
- Flood severity
- Minor
County Barry County, MI
The radar
The Grand Rapids radar (KGRR), 38 km from the middle of the area, began a volume at 04:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Thornapple River at Hastings (HSTM4). The gauge peaked at 8.07 ft at Dec 30, 2008, 5:00 AM EST.
- Action stage
- 5 ft
- Minor stage
- 7 ft
- Moderate stage
- 9 ft
- Major stage
- 10 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04117500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at Dec 27, 10:33 PM EST, 29 minutes earlier.
Area forecast discussion, Dec 27, 10:33 PM EST, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1033 PM EST SAT DEC 27 2008 LATEST UPDATE...SHORT TERM AND MARINE... .SYNOPSIS...(434 AM EST SAT DEC 27 2008) SHOWERS AND THUNDERSTORMS...POSSIBLY STRONG TO SEVERE...ARE EXPECTED THIS EVENING AHEAD OF A STRONG COLD FRONT THAT WILL MOVE EAST INTO LOWER MICHIGAN OVERNIGHT. THE LOW PUSHING THE FRONT WILL CONTINUE TO INTENSIFY OVERNIGHT RESULTING IN VERY WINDY CONDITIONS FROM LATE TONIGHT INTO SUNDAY AFTERNOON. LIGHT SNOW IS EXPECTED AFTER THE COLD FRONT MOVES THROUGH. ALTHOUGH ACCUMULATIONS WILL BE AN INCH OR TWO...THE STRONG WINDS SUNDAY MORNING WILL REDUCE VISIBILITIES TO LESS THAN A MILE...ESPECIALLY ALONG THE LAKE SHORE. && .SHORT TERM...(1033 PM EST SAT DEC 27 2008) (TONIGHT THROUGH SUNDAY NIGHT) WILL ADD AREAS OF FOG TO THE GRIDS/ZONE AS THERE WAS STILL POCKETS OF FOG AROUND. THIS WILL FINALLY MOVE OUT ABOUT 06-07Z AS THE COLD FRONT APPROACHES. WILL ALSO REMOVE THE MENTION OF THUNDER AS THE BEST ELEVATED INSTABILITY AS ALREADY PUSHED EAST OF THE CWA. AS FOR THE FRONT...IT WAS MOVING ACROSS LAKE MICHIGAN AS OF 03Z AND WAS IS STILL ON PACE TO CUT ACROSS THE CWA BETWEEN 05Z AND 09Z. WINDS WILL INCREASE SHARPLY AS THE FRONT PASSES AND THESE WINDS WILL REMAIN STRONG INTO SUNDAY. SO HAVE LEFT THE WIND ADVISORY INTACT. AS COLDER AIR ADVECTS INTO THE CWA...THE LINGERING PCPN WILL TURN TO SNOW. WE DON/T EXPECT MUCH IN THE WAY OF ACCUMS...BUT WHAT THERE IS OF IT WILL BE WIND WHIPPED. VISIBILITIES WILL LIKELY FALL TO A MILE OR BELOW SUNDAY MORNING. THE COLD AIR WILL ALSO FREEZE THE STANDING WATER. THE COMBINATION OF LOWER VSBYS DUE TO BLOWING SNOW AND THE FREEZING OF THE MELTED SNOW AND RAIN WILL LEAD TO HAZARDOUS DRIVING CONDITIONS. AS SUCH WE ISSUED A WINTER WX ADVISORY FOR THE WRN CWA SUNDAY MORNING. THERE IS A BRIEF SHOT OF ARCTIC AIR BEHIND THE COLD FRONT BUT LAKE EFFECT SHSN SHOULD BE GREATLY DIMINISHED DUE TO THE VERY STRONG WINDS OVER THE LAKE. DRY WX EXPECTED SUNDAY NIGHT. && .LONG TERM...(341 PM EST SAT DEC 27 2008) (MONDAY THROUGH SATURDAY) MID RANGE MODELS SHOWING LITTLE CONSISTENCY. THEREFORE... ONLY MADE SMALL CHANGES TO HELP THE GRIDS BE MORE CONSISTENT WITH THE SURROUNDING WFOS. A COUPLE OF VERY QUICK MOVING SYSTEMS SLIDE THROUGH THE AREA IN THE MONDAY THROUGH WEDNESDAY TIME FRAME. THE FLOW IS ZONAL... AND THE SYSTEMS MAINLY TRAVERSE THE NORTHERN GREAT LAKES. THERE MAY BE SOME LAKE EFFECT BY MID WEEK... AS 850MB TEMPS FALL TO AROUND -10 C. NOT LOOKING FOR ANYTHING TOO SIGNIFICANT IN THIS TIME FRAME. LATE IN THE WEEK... THERE IS A MORE SIGNIFICANT SYSTEM TRYING TO TAKE SHAPE... BUT THERE ARE GREAT MODEL INCONSISTENCIES. THE GFS MOST RESEMBLES THE GRIDS. IT TAKES A STRONGER LOW THROUGH THE SOUTHERN GREAT LAKES WRAPPING IN GULF MOISTURE. LEFT THE SNOW IN THE GRIDS. OVERALL... THE PERIOD LOOKS FAIRLY CLOSE TO NORMALS IN TERMS OF TEMPERATURES. && .MARINE...(1033 PM EST SAT DEC 27 2008) A GALE WARNING IS IN EFFECT THROUGH SUNDAY. WINDS WILL INCREASE BY 07-08Z TO GALES OF 40-45 KTS WHICH WILL RESULT IN WAVES OVER 10 FEET. && .AVIATION...(655 PM EST SAT DEC 27 2008) THE MORE ORGANIZED AREA OF PRECIPITATION IS MOVING TO THE EAST OVER THE WESTERN TAF SITES. HAVE IFR CEILINGS... A WIND SHIFT AND MVFR VISIBILITIES WITH THE ONSET OF THIS AREA. LOWERED VISIBILITIES FROM FOG HAVE IMPROVED ACROSS THE FORECAST AREA AHEAD OF THIS WEATHER. THUNDERSTORMS REMAIN A SLIGHT POSSIBILITY TONIGHT... BUT THE CHANCES ARE SMALL ENOUGH NOT TO INCLUDE IN THE TAFS. WINDS WILL RAMP UP TONIGHT... WITH SUSTAINED WINDS OUT OF THE SOUTHWEST AT 20-30 KNOTS WITH GUSTS OF 35-40 KNOTS. HAVE THE PRECIPITATION ENDING AROUND SUNRISE. VISIBILITIES AND CEILINGS WILL BECOME VFR IN THE MORNING AND THE SKY WILL BECOME MOSTLY CLEAR. THE WINDS WILL DECREASE THROUGH THE DAY. && .HYDROLOGY...(341 PM EST SAT DEC 27 2008) FLOOD WARNING IS IN EFFECT. SEVERAL ROADS ARE UNDER WATER. MORE RAIN UPSTREAM WILL ONLY EXACERBATE THE SITUATION. THAT SAID...COLD AIR MOVING INTO THE REGION SUNDAY WILL SLOW THE RUNOFF...IF NOT LOCK MUCH OF IT UP. && .GRR WATCHES/WARNINGS/ADVISORIES... LM...GALE WARNING THROUGH SUNDAY FROM ST JOE TO MANISTEE. MI...WIND ADVISORY ENTIRE FORECAST AREA 11 PM TONIGHT THROUGH SUNDAY. WINTER WEATHER ADVISORY FOR WESTERN HALF OF CWA FROM 4 AM SUNDAY THROUGH SUNDAY AFTERNOON. && SYNOPSIS: 93 SHORT TERM: 93 JK LONG TERM: IOD MARINE: 93 JK AVIATION: IOD HYDROLOGY: 93
Hazardous weather outlook, Dec 27, 11:01 PM EST, 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1101 AM EST SAT DEC 27 2008 MIZ037>040-043>046-050>052-056>059-064>067-071>074-281100- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 1101 AM EST SAT DEC 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT FLOODING WILL BE A CONCERN TONIGHT AS SHOWERS CONTINUE ACROSS AREAS THAT SEEN SUBSTANTIAL SNOW PACK MELTING. AN ADDITIONAL QUARTER TO ONE HALF IN OF RAIN WILL BE POSSIBLE MAINLY EARLY TONIGHT. THE ADDED RAINFALL WITH THE MELTING SNOW WILL CONTINUE TO LEAD TO LOCAL PONDING OF WATER ON AREA ROADS AS STORM DRAINS MAY BE CLOGGED WITH SNOW AND ICE. LOCAL SMALL CREEKS AND RIVERS MAY ALSO COME OUT OF THEIR BANKS. AREAS OF FOG WILL CONTINUE INTO THE WEE HOURS OF SUNDAY MORNING AND THEN DIMINISH. FOG WILL LIMIT VISIBILITY TO BELOW THREE QUARTERS OF A MILE AT TIMES. WINDS WILL INCREASE DRAMATICALLY LATE TONIGHT INTO SUNDAY. SOUTHWEST TO WEST WINDS WILL INCREASE INTO THE 25 TO 35 MPH RANGE WITH GUSTS IN EXCESS OF 45 MPH. GUSTS AROUND 50 MPH WILL BE POSSIBLE ALONG THE LAKE MICHIGAN COAST. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HIGH WINDS WILL CONTINUE ON SUNDAY...BEFORE TAPERING OFF BY LATE AFTERNOON. MUCH COLD AIR WILL ARRIVE SUNDAY MORNING LEADING TO A QUICK FREEZE UP OF STANDING WATER. ROADWAYS COULD ALSO FREEZE. LIGHT SNOW IS EXPECTED BY EARLY SUNDAY MORNING. ONE TO TWO INCHES OF SNOW WILL BE POSSIBLE INTO SUNDAY AFTERNOON MAINLY ALONG AND WEST OF U.S. 131. SIGNIFICANT BLOWING AND DRIFTING SNOW CAN ALSO BE EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. LMZ844>849-281100- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1101 AM EST SAT DEC 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT WINDS WILL REACH GALE FORCE LATE TONIGHT WHICH WILL BUILD WAVES TO AROUND 10 FEET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HIGH WINDS AND WAVES WILL CONTINUE ON LAKE MICHIGAN SUNDAY MAKING BOATING HAZARDOUS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. JK
In the hours before
Local storm report, Dec 27, 9:09 PM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
909 PM EST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM FLOOD 5 W ROTHBURY 43.51N 86.45W
12/27/2008 OCEANA MI COUNTY OFFICIAL
NORTH BRANCH OF FLOWER CREEK HAD ABOUT 6 INCHES OF WATER
OVERFLOWING ONTO ROADWAY. WATER HAD SUBSIDED AS OF 830 PM
0845 PM FLOOD SCOTTVILLE 43.95N 86.28W
12/27/2008 MASON MI COUNTY OFFICIAL
STANDING WATER ACROSS APPROXIMATELY TEN ROADS ACROSS
MASON COUNTY. NO ROADS WERE BLOCKED OFF AS OF 845 PM
0845 PM FLOOD SHELBY 43.60N 86.37W
12/27/2008 OCEANA MI COUNTY OFFICIAL
STANDING WATER ACROSS A COUPLE OF ROADS. AS OF 845 PM
THESE ROADS WERE NOT BLOCKED OFF
&&
JKLocal storm report, Dec 27, 9:20 PM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
920 PM EST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM FLOOD 3 W STANWOOD 43.58N 85.51W
12/27/2008 MECOSTA MI COUNTY OFFICIAL
BASEMENT COLLAPSED ON OLD STATE ROAD ALONG MUSKEGON RIVER
&&
JKLocal storm report, Dec 27, 9:28 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
928 PM EST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM FLOOD 4 W BRIDGETON 43.35N 86.02W
12/27/2008 NEWAYGO MI COUNTY OFFICIAL
BROOKS CREEK WAS OUT OF ITS BANKS. WATER ACROSS 112TH
STREET
&&
JKLocal storm report, Dec 27, 9:36 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
936 PM EST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HEAVY RAIN 8 E GRANT 43.33N 85.65W
12/27/2008 M1.50 INCH NEWAYGO MI TRAINED SPOTTER
RAIN SINCE 8 AM 0.75 INCH. TOTAL STORM RAIN 1.50
&&
JKLocal storm report, Dec 27, 9:55 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
955 PM EST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM FLOOD 4 WSW BANGOR 42.30N 86.19W
12/27/2008 VAN BUREN MI COUNTY OFFICIAL
FLOODING REPORTED ON 66TH ST JUST NORTH OF 34TH AVE.
FLOODING IS REPORTED COUNTY WIDE. THERE ARE 19 ROADS
REPORTED TO HAVE WATER ON THEM AND 6 ROADS ARE COMPLETELY
CLOSED IN SPOTS.
0902 PM FLOOD 4 E MIDDLEVILLE 42.72N 85.39W
12/27/2008 BARRY MI COUNTY OFFICIAL
FLOODING WAS REPORTED ON SOLOMON RD NEAR JOHNSON RD.
FLOODED ROADS HAVE BEEN REPORTED COUNTY WIDE ACCORDING TO
CENTRAL DISPATCH.
0910 PM FLOOD 4 SSW LEE CENTER 42.35N 84.92W
12/27/2008 CALHOUN MI COUNTY OFFICIAL
FLOODING WAS REPORTED OVER N DRIVE NORTHWEST OF MARENGO
EARLY THIS AFTERNOON. FLOODING WAS ALSO REPORTED OVER D
DRIVE NEAR SONOMA EARLY THIS AFTERNOON. CENTRAL DISPATCH
REPORTS NO WASHED OUT ROADS AS OF TONIGHT.
0915 PM FLOOD 2 SW LITTLE VENICE 42.65N 84.98W
12/27/2008 EATON MI COUNTY OFFICIAL
N SHAYTOWN RD BETWEEN BRICK HWY AND ALLEGAN RD IS
FLOODED. NUMEROUS REPORTS OF WASHED OUT ROADWAYS ARE
OCCURRING ACCORDING TO CENTRAL DISPATCH. THESE REPORTS
ARE SINCE THIS EVENING.
&&
HOVINGLocal storm report, Dec 27, 9:58 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
958 PM EST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 PM FLOOD MOUNT PLEASANT 43.60N 84.78W
12/27/2008 ISABELLA MI COUNTY OFFICIAL
WATER PONDING ON SOME ROADS THROUGHOUT ISABELLA COUNTY
BUT NO WASHOUTS OR ROAD CLOSURES REPORTED.
0918 PM FLOOD STANTON 43.29N 85.08W
12/27/2008 MONTCALM MI COUNTY OFFICIAL
STANDING WATER COVERING SOME ROADS THROUGHOUT MONTCALM
COUNTY BUT STILL PASSABLE. NO ROAD CLOSURES OR WASHOUTS
REPORTED.
0920 PM FLOOD ST. JOHNS 43.00N 84.56W
12/27/2008 CLINTON MI COUNTY OFFICIAL
SIX ROADS IN CLINTON COUNTY COVERED WITH WATER BUT STILL
PASSABLE. NO ROAD CLOSURES OR WASHOUTS REPORTED.
0920 PM FLOOD ALMA 43.38N 84.65W
12/27/2008 GRATIOT MI COUNTY OFFICIAL
WATER OVER SOME ROADS IN GRATIOT COUNTY BUT STILL
PASSABLE. NO ROAD CLOSURES OR WASHOUTS REPORTED.
0929 PM FLOOD MUSKEGON 43.23N 86.26W
12/27/2008 MUSKEGON MI COUNTY OFFICIAL
STANDING WATER COVERING SOME ROADS IN MUSKEGON COUNTY. NO
ROAD CLOSURES OR WASHOUTS REPORTED.
&&
MEADEThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 27, 11:02 PM EST | River Flood Warning | GRR | Clinton | 6 days |
| Dec 27, 11:02 PM EST | River Flood Warning | GRR | Kent | 60 hr |
| Dec 27, 11:02 PM EST | River Flood Warning | GRR | Kent | 65 hr |
| Dec 28, 2:00 AM EST | High Wind Warning | GRR | Allegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more | 10 hr |
| Dec 28, 8:06 AM EST | River Flood Warning | GRR | Gratiot | 8 hr |
| Dec 28, 10:30 AM EST | River Flood Warning | GRR | Ionia | 3 days |
| Dec 28, 10:30 AM EST | River Flood Warning | GRR | Kent | 5 days |
| Dec 28, 10:30 AM EST | River Flood Warning | GRR | Ingham | 54 hr |
| Dec 28, 11:55 AM EST | Wind Advisory | GRR | Allegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more | 4 hr |
| Dec 28, 1:29 PM EST | River Flood Warning | GRR | Allegan | 7 days |
| Dec 28, 4:23 PM EST | Small Craft Advisory | GRR | 18 hr |
Nearby
River Flood Warnings in Michigan, 2008Every river flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.